Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 86, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 1998, 4:34 AM CDT for Piatt County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 1998, 4:34 AM CDT (09:34 UTC)
- Expired
- May 23, 1998, 5:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Piatt County, IL
The radar
The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -616 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 230935 RRA SVRSPI ILC147-231015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 434 AM CDT SAT MAY 23 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR PIATT COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 515 AM CDT * AT 432 AM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF CERRO GORDO OR 13 MILES EAST OF DECATUR...MOVING EAST AT 35n MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... LAPLACE LINTNER ATWOOD PIERSON STATION THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. UTHLAUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:15 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 23, 2:15 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 AM CDT SAT MAY 23 1998 SFC ANAL SHOWS QUASI STATIONARY FRONT DRAPED ACROSS SRN IL WITH CONVECTION REDVLPING NORTH OF BOUNDARY ACROSS CEN IL. LLJ CONTS TO PUMP MOISTURE LADEN AIR OVER THE TOP OF THE BOUNDARY HELPING TO FUEL THE TSRA. SO IN SHORT TERM EXPECT TSRA WILL CONT TO REFIRE ACROSS THE AREA AS UPR S/WV MOVES ACROSS THE AREA. ETA MODEL SHOWS BOUNDARY WILL CONT TO SIT OVER CEN IL TDY MAYBE EVEN MOVING A BIT NORTH DURING THE DAYTIME HOURS. NEXT WK S/WV WILL MOVE INTO MIDWEST THIS EVE...SO LOOKS LIKE ANOTHER ROUND OF CONVECTION WILL DVLP IN ERN MO INTO AN MCS AND MOVE INTO CEN IL AGAIN TNGT AS 40 KT LLJ FEEDS THE SYS. GOING ZONES HAVE A GOOD HANDLE ON PARADE OF TSRA ACROSS THE AREA FOR TDY AND TNGT. FWC NUMBERS LOOK FINE FOR HIGHS. PIA 74/60 57 SPI 75/60 57 DEC 75/60 57 CMI 75/60 57 LWV 78/61 68 KETCHAM
In the hours before
Special weather statement, May 22, 11:09 PM CDT, 5 hours 25 minutes before
ILZ066>068-071>073-230500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1109 PM CDT FRI MAY 22 1998 ...TORNADO WATCH HAS EXPIRED... THE TORNADO WATCH FOR EFFINGHAM...JASPER...CRAWFORD...CLAY... RICHLAND AND LAWRENCE HAS EXPIRED. HOWEVER...STORMS ARE EXPECTED TO REDEVELOP TOWARDS DAYBREAK...SO BE ALERT TO THE CHANGING WEATHER CONDITIONS. BYRD
Local storm report, May 23, 3:23 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE LINCOLN IL 323 AM CDT SAT MAY 23 1998 TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS... DATE ...COUNTY LOCATION... 0220 AM 2 S NEW HOLLAND IL WIND DAMAGE 05/24/98 LOGAN TREES BLOWN DAMAGE 0225 AM HENTON IL 0.75 INCH HAIL 05/24/98 SHELBY COUNTY SHERIFF 0235 AM FINDLEY IL 1.75 INCH HAIL 05/24/98 MACON COUNTY ESDA 0240 AM WINDSOR IL 1.00 INCH HAIL 05/24/98 SHELBY COUNTY SHERIFF GOETSCH
Local storm report, May 23, 4:00 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE LINCOLN IL 400 AM CDT SAT MAY 23 1998 TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS... DATE ...COUNTY LOCATION... 0220 AM 2 S NEW HOLLAND IL WIND DAMAGE 05/24/98 LOGAN TREES BLOWN DAMAGE 0225 AM HENTON IL 0.75 INCH HAIL 05/24/98 SHELBY COUNTY SHERIFF 0235 AM FINDLEY IL 1.75 INCH HAIL 05/24/98 MACON COUNTY ESDA 0240 AM WINDSOR IL 1.00 INCH HAIL 05/24/98 SHELBY COUNTY SHERIFF 0241 AM MACON IL 1.75 INCH HAIL 05/24/98 MACON COUNTY ESDA GOETSCH
Local storm report, May 23, 4:00 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION NATIONAL WEATHER SERVICE LINCOLN IL 400 AM CDT SAT MAY 23 1998 TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS... DATE ...COUNTY LOCATION... 0220 AM 2 S NEW HOLLAND IL WIND DAMAGE 05/24/98 LOGAN TREES BLOWN DAMAGE 0225 AM HENTON IL 0.75 INCH HAIL 05/24/98 SHELBY COUNTY SHERIFF 0235 AM FINDLEY IL 1.75 INCH HAIL 05/24/98 SHELBY COUNTY ESDA 0240 AM WINDSOR IL 1.00 INCH HAIL 05/24/98 SHELBY COUNTY SHERIFF 0241 AM MACON IL 1.75 INCH HAIL 05/24/98 MACON COUNTY ESDA GOETSCH
Local storm report, May 23, 4:01 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE LINCOLN IL 401 AM CDT SAT MAY 23 1998 TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS... DATE ...COUNTY LOCATION... 1027 PM KINCAID IL 1.00 INCH HAIL 05/22/98 CHRISTIAN KINCAID FIRE DEPT. 0255 AM MONTICELLO IL 0.75 INCH HAIL 05/23/98 PIATT SHERIFF 0355 AM MAHOMET IL 1.75 INCH HAIL 05/23/98 CHAMPAIGN COOP OBSERVER KETCHAM
Local storm report, May 23, 4:01 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE LINCOLN IL 401 AM CDT SAT MAY 23 1998 TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS... DATE ...COUNTY LOCATION... 1027 PM KINCAID IL 1.00 INCH HAIL 05/22/98 CHRISTIAN KINCAID FIRE DEPT. 0255 AM MONTICELLO IL 0.75 INCH HAIL 05/23/98 PIATT SHERIFF 0355 AM MAHOMET IL 1.75 INCH HAIL 05/23/98 CHAMPAIGN COOP OBSERVER KETCHAM
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:56 PM CDT | Tornado Warning | ILX | Christian | 34 min |
| May 22, 10:32 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Moultrie, Shelby | 43 min |
| May 22, 11:27 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 33 min |
| May 23, 12:03 AM CDT | Severe Thunderstorm Warning | ILX | Crawford | 42 min |
| May 23, 2:35 AM CDT | Severe Thunderstorm Warning | ILX | Macon, Piatt | 40 min |
| May 23, 3:04 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 41 min |
| May 23, 5:19 AM CDT | Severe Thunderstorm Warning | ILX | Douglas | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.